Medical questions & health advice by board certified doctors
"Why do I break out into hives every two nights and need a cetrizine antihistamine tablet?"
Everty 2 nights I end up having to take a cetrizine antihistamine tablet. EVERY 2 days for a few years now. I don't know what it is. It went away a few years back but it's back again and it's been back since. I don't know what to do and I don't understand why. Please help. I am on asthma medication.
Hives (or urticaria, which is the technical medical name) are a common skin condition which occurs when certain cells in the skin release various chemicals, causing a localized red, raised, and itchy rash. For most people, hives occur for a brief episode following exposure to a substance that provokes an allergic reaction. However, for other people, hives can become a chronic problem, and it sounds like this is what is going on with you. I suggest that you make an appointment to see an allergy specialist. Cases of chronic hives can be difficult to manage, because it can sometimes be hard to figure out what the 'trigger' is. An allergy doctor can perform additional testing to identify any common allergens that might be causing your flare ups. They can also consider other, non-allergy triggers of hives, which are also quite common - things like stress, heat, cold, and exercise. If a trigger can be identified, then avoidance will obviously be the most important component of treatment. However, the allergy doctor can also give you advice on which medications you should take to keep the hives in check. It will probably be necessary to take an anti histamine medication on a regular basis, but they can give you specific advice on dosage and frequency. Remember to book an appointment soon!
Need more info?See an allergist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.